Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Los Angeles, CA

February 24, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 24, 2005, 3:30 PM PST for Santa Barbara County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2005, 3:30 PM PST (23:30 UTC)
Expired
Feb 24, 2005, 4:30 PM PST
In force
60 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:40 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 24, 1:40 PM PST, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST THU FEB 24 2005

.SHORT TERM...UPPER LOW CENTERED NEAR THE LOWER COLORADO RIVER IS
NEARLY STATIONARY. MOISTURE WRAPPING AROUND THE LOW FROM THE
NORTHEAST COMBINED WITH LINGERING INSTABILITY IS CAUSING SOME
CONVECTION TO DEVELOP THIS AFTERNOON. COASTAL AREAS SHOULD REMAIN
DRY, BUT INTERIOR AREAS MAY GET A BRIEF SHOWER OR THUNDERSTORM,
ESPECIALLY THE MOUNTAINS. THERE MAY BE AN ISOLATED SEVERE STORM WITH
LARGE HAIL AS CAPE VALUES ARE CLOSE TO 800 LATER THIS AFTERNOON.

NOT MUCH CHANGE IN OVERALL WEATHER CONDITIONS FRIDAY. THE UPPER LOW
MOVES VERY LITTLE AND WE STILL HAVE SOME LINGERING MOISTURE AND
INSTABILITY SO WILL LEAVE IN LOW TSTORM POPS AGAIN FOR THE
AFTERNOON. AFTERNOON TEMPS AND SKY COVER ALL EXPECTED TO BE ABOUT
THE SAME AS TODAY.

BY SATURDAY THE UPPER LOW SHOULD BE FAR ENOUGH TO OUR EAST TO GO
WITH A DRY FORECAST. OVERALL, LITTLE CHANGE ELSEWHERE, THOUGH A
SLIGHT INCREASE IN ONSHORE FLOW MAY LEAD TO SLIGHT COOLING ALONG THE
COAST.

.LONG TERM...LAST TWO GFS RUNS REALLY HAVE SCALED BACK ON THE AMOUNT
OF ENERGY MOVING INTO THE SOUTHERN STREAM OF THE SPLIT FLOW ACROSS
THE WEST COAST. THE NAM SEEMS TO STILL BE LEANING TOWARDS A BETTER
CHANCE OF RAIN AND THE CANADIAN DOES AS WELL. BUT CONFIDENCE REMAINS
VERY LOW. EITHER WAY, WHATEVER COMES THROUGH THE AREA NEXT WEEK WILL
BE WEAK AND SHOULDNT POSE MUCH OF A THREAT. HAVE DECIDED TO JUST
LOWER POPS MONDAY AND TUESDAY RATHER THAN REMOVE THEM ALTOGETHER
SINCE THE NAM AND CANADIAN ARE A LITTLE STRONGER THAN THE GFS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 24, 6:30 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
630 AM PST THU FEB 24 2005

CAZ034>041-044>047-051>054-059-087-088-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SWEET

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:08 PM PSTSevere Thunderstorm WarningLOXSan Luis Obispo70 min
Feb 24, 3:51 PM PSTSevere Thunderstorm WarningLOXSan Luis Obispo71 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.